Ohio, 2017

Damaging Winds in Ohio, May 18, 2017

May 18, 2017 · NWS IWX · 6 events in 3 counties and zones

Cold front/pre-frontal trough entered the area during the late afternoon and evening hours. Thunderstorms moved into northwestern Ohio out of Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Cold front/pre-frontal trough entered the area during the late afternoon and evening hours. Thunderstorms moved into northwestern Ohio out of Indiana. Paulding county was hardest hit with 3 different rounds of storms causing extensive damage to power poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 18, 3:11 PM EST, 18 minutes earlier.

Area forecast discussion, May 18, 3:11 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
411 PM EDT Thu May 18 2017

.SYNOPSIS...
Issued at 410 PM EDT Thu May 18 2017

Some scattered showers and isolated storms are expected this
evening, primarily along and south of Route 24. Noticeably cooler
air will then filter in overnight behind a cold front. Highs on
Friday will run about 15 to 20 degrees colder than today. Rain
chances return for the weekend as the frontal band lifts back
northward, with the best chances Saturday afternoon into Saturday
night.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 356 PM EDT Thu May 18 2017

Corridor of 1000-1500 j/kg along with effective deep layer shear
of 30 knots with convection starting to fire amid prior robust
roll/cu streets. Lack of significant severe parameters, low level
forcing stabilizing boundary layer beyond 00 UTC and overall mid
level height rises. Upstream cold front attendant to dampening
yoop mid level vortex to bring substantially cooler albeit shallow
boundary layer south of cwa by daybreak Friday. Ensuing shower
chances on flank of return/elevated warm air advection
wing/especially southwest third to half cwa but not expected to be
widespread/robust until much later in weekend.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 356 PM EDT Thu May 18 2017

As greater mid/upper level support lifts out of central Rockies
and into Upper Midwest/Mississippi Valley expect more fervor to
moisture return/destabilization for greater coverage of shra/tsra
Sat afternoon into Sat night. Drier/cooler behind second cold
frontal passage to start early next week followed by a strong
northern stream wave to redig cyclone farther south over southern
portions of Upper Great Lakes into Lower Ohio Valley. A bit more
selective with thunder chances, relegated to lesser slight chances
Tuesday afternoon with lesser low level lapse rates thereafter in
deeply cool/stacked system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 118 PM EDT Thu May 18 2017

Well mixed air mass in place. Winds continue through 02Z as the
trof and surface front continue to make way through the region.
Limited low level moisture and expect that convection will be
limited to right along the frontal/trof axis between 21-01Z.
Isold tsra with wind gusts the greatest threat East and South of a
TOL-FWA-GUS line. Have introduced VCTS for FWA TAF only.

LLWS along and immediately northward of the trof axis through 02Z
and the most favored areas being in MI/NRN Tier counties of IN.

Winds decrease quickly and continue to back after 03Z.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...Wind Advisory until 8 PM EDT this evening for MIZ077>081.

OH...NONE.
LM...Small Craft Advisory until 11 AM EDT Friday for LMZ043-046.

&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 18, 3:17 AM EST, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
417 AM EDT Thu May 18 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-190830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
417 AM EDT Thu May 18 2017 /317 AM CDT Thu May 18 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Southwest winds will gust in the 30 to 40 mph range for most
locations this afternoon with a few gusts up to 45 mph across
Michigan.

Thunderstorms are possible this evening. A few of these storms could
produce isolated damaging wind gusts...mainly along and south of
highway 24.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible again Saturday into Sunday. Severe weather
is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-190830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
417 AM EDT Thu May 18 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Hazardous conditions for small craft will continue through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous conditions for small craft will persist through Friday.

Thunderstorms are possible Saturday into early Sunday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The radar

The Northern Indiana radar (KIWX), 100 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Paulding

When
May 18, 3:29 PM EST to 3:31 PM EST
Where
Paulding County, 1.82 mi ESE of Emmet to 1.92 mi SSW of Renollet
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.224, -84.516

Isolated damage was found along a roughly one mile path starting near the intersection of County Road 224 and 133. An older pole barn was impacted by the winds, causing it fall onto itself and mainly roofing debris being carried roughly a|third of a mile. Several 2 by 4 boards were found embedded in the ground in various directions. Along this same path a garage door was pushed in with a few pieces of roofing thrown east to northwest of the intersection of County Roads 224 and 139. A 5th wheel trailer was rolled several times, landing in a pond. Outside of this path, near the intersection of County Roads 218 and 133, two garage doors were pushed in. One of the buildings had its north and south walls pushed outward.

While the boards in the ground, as well as damage to structures south of the destroyed barn may suggest some weak rotation, damage in the area was not conclusive enough to classify a small area of damage as possibly tornadic.

Thunderstorm Wind, Paulding

When
May 18, 4:05 PM EST to 4:06 PM EST
Where
Paulding County, 0.52 mi W of Payne
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.080, -84.730

A trained spotter reported one to two foot diameter trees were blown down along wind power lines down from falling trees near the corner of Gibson and Merrin Street.

Thunderstorm Wind, Paulding

When
May 18, 4:05 PM EST to 4:06 PM EST
Where
Paulding County, 0.52 mi W of Payne
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.080, -84.730

A trained spotter estimated wind gusts to 60 mph with a thunderstorm.

Thunderstorm Wind, Henry

When
May 18, 4:15 PM EST to 4:16 PM EST
Where
Henry County, 1.48 mi SSE of Deshler
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.200, -83.890

The public reported a trampoline that was anchored to the ground, was tossed into a trailer, causing minor damage to the trailer.

Thunderstorm Wind, Van Wert

When
May 18, 5:23 PM EST to 5:24 PM EST
Where
Van Wert County, 2.14 mi NNW of Convoy
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.950, -84.710

Emergency management officials reported shingles were blown off a residence.

Thunderstorm Wind, Paulding

When
May 18, 5:25 PM EST to 5:27 PM EST
Where
Paulding County, 1.53 mi E of Tipton to 0.5 mi W of Haviland
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.020, -84.641

A survey of damage near Haviland revealed an intense microburst impacted farmland in the area of State Route 114 between Roads 79 and 87. Several swaths of damage occurred with wind speeds in the 80 to 85 mph range. The southernmost swath impacted a 70 foot by 140 foot pole barn, destroying it and carrying debris up to 2 miles to the southeast. A lack of strong anchoring (which is typical for this region) contributed to the destruction and subsequent lowered wind speeds (SBO-8). A grain elevator system collapsed partially. No other structure damage was noted to several other buildings on the property. To the immediate east of the microburst impact and also towards the northeast numerous power poles were snapped in groups of 15 to 20, along Road 107. Recent wet ground, older wood and harmonics of the poles and wires moving. A farm near the intersection of Road 107 and SR 114 suffered no damage to any buildings. Wind speeds are estimated between 80 and 85 mph. The line noted in this entry is the estimated center point of the swath of damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703505, 703211, 703508, 703511, 703512, 703210.